Alert archive / New Mexico / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS El Paso, TX

July 14, 20214 counties in New Mexico

NWS El Paso, TX issued this flash flood watch at Jul 14, 2021, 12:18 PM MDT for 4 counties in New Mexico. It took effect at Jul 15, 2021, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2021, 12:18 PM MDT (18:18 UTC)
In effect from
Jul 15, 2021, 12:00 PM MDT
Expired
Jul 16, 2021, 12:00 AM MDT
In force
12 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS64 KEPZ 141818
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
1218 PM MDT Wed Jul 14 2021

NMZ401>406-408-150500-
/O.NEW.KEPZ.FF.A.0003.210715T1800Z-210716T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern
Gila Foothills/Mimbres Valley-Southwest Desert/Lower Gila River
Valley-Lowlands of the Bootheel-Uplands of the Bootheel-Eastern
Black Range Foothills-
Including the cities of Antelope Wells, Grant County Airport, 
Hurley, Gila Hot Springs, Lake Roberts, Cloverdale, Animas, 
Kingston, Winston, Fort Bayard, Silver City, Faywood, Buckhorn, 
Lordsburg, Mimbres, Mule Creek, Red Rock, Hachita, Hillsboro, 
Virden, and Cliff
1218 PM MDT Wed Jul 14 2021

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Watch for a portion of southwest New Mexico, including 
  the following areas, Eastern Black Range Foothills, Lowlands of 
  the Bootheel, Southern Gila Foothills/Mimbres Valley, Southern 
  Gila Highlands/Black Range, Southwest Desert/Lower Gila River 
  Valley, Uplands of the Bootheel and Upper Gila River Valley.

* From Thursday afternoon through Thursday evening.

* Thunderstorms are expected to develop early afternoon and continue 
  into the late evening hours. Local amounts of 1 to 2 inches will 
  be possible resulting in rapid runoff and the potential for flash 
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JL
2 follow-up statements
014 
WGUS64 KEPZ 150358
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
958 PM MDT Wed Jul 14 2021

NMZ401>406-408-151300-
/O.CON.KEPZ.FF.A.0003.210715T1800Z-210716T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern
Gila Foothills/Mimbres Valley-Southwest Desert/Lower Gila River
Valley-Lowlands of the Bootheel-Uplands of the Bootheel-Eastern
Black Range Foothills-
Including the cities of Antelope Wells, Grant County Airport, 
Hurley, Gila Hot Springs, Lake Roberts, Cloverdale, Animas, 
Kingston, Winston, Fort Bayard, Silver City, Faywood, Buckhorn, 
Lordsburg, Mimbres, Mule Creek, Red Rock, Hachita, Hillsboro, 
Virden, and Cliff
958 PM MDT Wed Jul 14 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON 
THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of southwest New Mexico, including the following areas, 
  Eastern Black Range Foothills, Lowlands of the Bootheel, Southern 
  Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black 
  Range, Southwest Desert/Lower Gila River Valley, Uplands of the 
  Bootheel and Upper Gila River Valley.

* From Thursday afternoon through Thursday evening.

* Thunderstorms are expected to develop in the early afternoon and 
  continue into the evening hours. Locally heavy rainfall with 1 to 
  2 inches of accumulation is possible during this time which could 
  lead to flash flooding due to recent rainfall in the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JG
776 
WGUS64 KEPZ 151112
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
512 AM MDT Thu Jul 15 2021

NMZ401>406-408-160600-
/O.CON.KEPZ.FF.A.0003.210715T1800Z-210716T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern
Gila Foothills/Mimbres Valley-Southwest Desert/Lower Gila River
Valley-Lowlands of the Bootheel-Uplands of the Bootheel-Eastern
Black Range Foothills-
Including the cities of Antelope Wells, Grant County Airport, 
Hurley, Gila Hot Springs, Lake Roberts, Cloverdale, Animas, 
Kingston, Winston, Fort Bayard, Silver City, Faywood, Buckhorn, 
Lordsburg, Mimbres, Mule Creek, Red Rock, Hachita, Hillsboro, 
Virden, and Cliff
512 AM MDT Thu Jul 15 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH 
THIS EVENING...

The Flash Flood Watch continues for

* A portion of southwest New Mexico, including the following areas, 
  Eastern Black Range Foothills, Lowlands of the Bootheel, Southern 
  Gila Foothills/Mimbres Valley, Southern Gila Highlands/Black 
  Range, Southwest Desert/Lower Gila River Valley, Uplands of the 
  Bootheel and Upper Gila River Valley.

* From Noon MDT today through this evening.

* Thunderstorms are expected to develop early afternoon and continue 
  into the late evening hours. Local amounts of 1 to 2 inches will 
  be possible resulting in rapid runoff and the potential for flash
  flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

HC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 11:14 AM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 14, 11:14 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1114 AM MDT Wed Jul 14 2021

.AVIATION...18Z TAF CYCLE
Mainly VFR conditions expected through the period. MVFR to IFR
possible near SHRA/-TSRA mainly west of the Continental Divide and
over the Gila region between 18Z and 02Z this afternoon. Some
storms may approach KTCS later this afternoon per hi-res models,
but the probability is low. Winds will be generally from the
southeast, and switch to the west west of the river after 2Z. A
wind shift from the north is possible late afternoon at DMN due
to expected storms to the north.

&&

.PREV DISCUSSION...354 AM MDT Wed Jul 14 2021...

.SYNOPSIS...
Another day of quiet weather is in store for much of the CWA
before conditions become active by the latter half of the week
through the weekend and even into early next week. Showers and
thunderstorms will return our area as early as Thursday. Some
storms could produce strong winds and heavy rainfall. Temperatures
will be slightly below the normal through the period.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Mostly dry weather is expected again today. However, we will see
more high level clouds streaming south from storms in northern New
Mexico. These clouds are seen currently in the Nighttime
Microphysics imagery, thus morning lows may be slightly warmer
than yesterday, along with slightly cooler afternoon temperatures
in the far western portions of the CWA. Additionally, hi-res
models indicate that we have a possibility for showers and
thunderstorms this afternoon in the Gila region, and west of the
Continental Divide. The activity appears to be very similar to the
last two days, as the deep plume of moisture remains over eastern
Arizona. Thus, we persist to be in the fringes of the deep
moisture with precipitable water around 0.8 inches. Although,
westerly winds strengthen in the late afternoon and evening, as a
surface trough shifts east towards the lowland deserts of southern
NM. PWs increase to an inch west of the Rio Grande once the winds
shift to the west.

Cloud cover increases overnight as it was alluded previously, thus
morning low temperatures will be slightly warmer on Thursday. Winds
will be from the west with speeds up to 15 mph west of the Rio
Grande, while east of the river winds remain from the south.

&&
29

.LONG TERM...Thursday through Tuesday Night...
An upper level ridge of high pressure will be centered across the
Pacific Southwest as a trough low pressure digs in across the
Central Plains. This will allow the ridge to weaken across our
area that will also aid in the development of storms across much
of the Borderland. The winds will be from the southeast bringing
low level moisture in from the Gulf of Mexico. With day time
heating, sufficient instability coupled with orographic lifting,
showers and thunderstorms will develop across the mountains first
before spreading across the low lands. As of now, storms look to
develop around noon in areas west of the Continental Divide
before moving east later in the afternoon and early evening hours.
The precipitable water values ranges between 1.2 and 1.5 inches,
which is above the normal for this time of the year; thus, heavy
downpours are possible that could lead to flooding in low lying
areas. I cannot completely rule out one or two locally isolated
severe thunderstorms on Thursday with CAPE values ranging between
500 and 1500 J/kg and lifted index between -2 and -5.

Overnight Thursday onto Friday morning, storm chances will
continue but should be confined to areas mainly west of the Rio
Grande. The center of the upper level ridge will continue to
linger across the deep southwest as moisture continues to saturate
the atmosphere across the CWA. During the day Friday, the ridge
will be over the western half of the country while the upper
level trough is over the eastern half of the country. As abundant
moisture plumes through the the borderland, wide spread showers
and thunderstorms will develop during the late afternoon and
lasting through the evening hours. The highs on Friday will be
below the average for this time of the year. Showers and
thunderstorms will continue at least until midnight Friday before
the clearing out for a brief period. By this weekend, the center
of the upper level ridge will be to our north allowing monsoonal
moisture to move in. This combined with some impulses and diurnal
heating, showers and thunderstorms are expected across much of
the area Saturday through Sunday. Some storms may also linger
during the overnight hours as the atmosphere continues to be
unstable with enough instability.

By early next week, this ridge will strengthen and will be
centered across the northern Rockies that will allow for storms to
continue to develop across parts of the Southern Rockies. This is
a typical pattern during the monsoon season where moisture is
allowed to move up from Mexico and into the Southwestern states
and with weakness embedded along the southern periphery of the
ridge coupled good enough instability, storms are likely to form
over the mountains. Thunderstorms will eventually develop over the
low terrain due to outflow boundaries from maturing thunderstorms.
Active weather is likely to persist at leas through the early
past of next week with the temperature continuing to be on the
cool side due to increased cloud coverage and rain cool air.

&&
36

.FIRE WEATHER...
Monsoonal moisture will be the main feature affecting the weather
over the next several. Today is expected to be the driest and
warmest day of the week, with showers and thunderstorms mainly
confined to areas west of the Continental Divide and the Gila
region. The plume of moisture located over Arizona shifts to the
east on Thursday, which extends the chances for storms across the
area. However, areas of heavy rain have better chances west of the
Rio Grande. The intrusion of moisture means that minimum relative
humidity will be generally above 20%. Also, the additional cloud
cover and rain will also lead to temperatures about 5 to 10 degrees
below normal. Ventilation rates will be generally good, with some
areas having vent rates in the poor to fair categories.

&&

29

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  74  94  73 /   0   0  30  30
Sierra Blanca           88  65  93  68 /   0   0  10  10
Las Cruces              93  70  90  69 /   0   0  30  20
Alamogordo              93  70  92  68 /   0  10  20  20
Cloudcroft              70  52  71  52 /  10  20  40  30
Truth or Consequences   91  70  89  70 /  30  40  40  40
Silver City             84  64  78  62 /  40  40  60  60
Deming                  95  69  87  64 /  20  20  40  40
Lordsburg               91  70  85  68 /  30  30  60  50
West El Paso Metro      96  75  92  73 /   0   0  30  30
Dell City               93  67  95  69 /   0   0  20  20
Fort Hancock            96  71  97  73 /   0   0  20  20
Loma Linda              88  67  90  68 /   0   0  20  20
Fabens                  96  73  95  73 /   0   0  20  20
Santa Teresa            93  70  91  70 /   0   0  30  30
White Sands HQ          93  73  93  72 /   0   0  30  30
Jornada Range           91  70  88  63 /  10  10  30  30
Hatch                   93  70  90  69 /  20  20  30  30
Columbus                93  72  85  70 /  10  10  40  50
Orogrande               92  70  92  70 /   0   0  20  20
Mayhill                 80  58  79  58 /   0  10  40  30
Mescalero               80  57  80  57 /  10  20  40  30
Timberon                78  54  80  55 /   0  10  30  30
Winston                 82  59  80  58 /  50  50  70  50
Hillsboro               88  67  80  66 /  30  30  60  40
Spaceport               91  70  85  65 /  20  20  30  30
Lake Roberts            83  59  81  58 /  40  50  70  50
Hurley                  88  63  79  63 /  30  30  50  50
Cliff                   92  62  86  60 /  40  50  60  50
Mule Creek              86  65  80  63 /  50  50  60  50
Faywood                 88  67  79  65 /  30  30  50  50
Animas                  91  67  85  66 /  30  30  60  60
Hachita                 91  68  83  66 /  20  20  50  60
Antelope Wells          91  68  86  66 /  20  30  60  60
Cloverdale              86  64  78  63 /  40  40  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27-Laney/99/99
Hazardous weather outlook, Jul 14, 11:20 AM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Wed Jul 14 2021

NMZ401>417-TXZ418>424-151730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will develop this afternoon over mainly the
higher terrain of Grant and Sierra counties. There is also a
slight chance of a few storms managing to slip into lower
elevations of Sierra county later today. Elsewhere, conditions
will remain warm and somewhat humid.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moisture will be on the increase as we establish a very typical
monsoon flow pattern for this time of the year. Isolated to
scattered showers and storms will be possible Thursday and Friday
with the potential of some heavy rain leading to flash flooding
across western zones. More widespread storm formation is possible
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.